Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Denver/Boulder, CO

May 29, 2024Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 29, 2024, 7:11 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2024, 7:11 PM MDT (01:11 UTC)
Expired
May 29, 2024, 10:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 100 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:11 PM MDTFLASH FLOOD7 Ssw Thurman, COVideo of water and mud/hail flowing across County Road 3Z near County Road 41.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

497 
WGUS55 KBOU 300111
FFWBOU
COC073-121-300415-
/O.NEW.KBOU.FF.W.0004.240530T0111Z-240530T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
711 PM MDT Wed May 29 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northeastern Lincoln County in east central Colorado...
  South Central Washington County in northeastern Colorado...

* Until 1015 PM MDT.

* At 711 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Thurman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3966 10331 3965 10317 3947 10317 3941 10338
      3941 10358 3945 10362 3951 10363 3957 10361
      3958 10344

FLASH FLOOD...RADAR INDICATED

$$

RJK
2 follow-up statements
578 
WGUS75 KBOU 300219
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
819 PM MDT Wed May 29 2024

COC073-121-300415-
/O.CON.KBOU.FF.W.0004.000000T0000Z-240530T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln CO-Washington CO-
819 PM MDT Wed May 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT THIS 
EVENING FOR NORTHEASTERN LINCOLN AND SOUTH CENTRAL WASHINGTON 
COUNTIES...

At 819 PM MDT, Broadcast media reported flash flooding in the warned 
area, specifically flowing across County Road 3Z near County Road 
41.  Between 1.5 and 3 inches of rain have fallen. Flooding impacts 
will continue, but no additional rainfall is expected.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Thurman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3966 10331 3965 10317 3947 10317 3941 10338
      3941 10358 3945 10362 3951 10363 3957 10361
      3958 10344

FLASH FLOOD...OBSERVED

$$

Barjenbruch
457 
WGUS75 KBOU 300416
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1016 PM MDT Wed May 29 2024

COC073-121-300426-
/O.EXP.KBOU.FF.W.0004.000000T0000Z-240530T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln CO-Washington CO-
1016 PM MDT Wed May 29 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN LINCOLN AND 
SOUTH CENTRAL WASHINGTON COUNTIES...

The heavy rain had ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining closures.

&&

LAT...LON 3966 10331 3965 10317 3947 10317 3941 10338
      3941 10358 3945 10362 3951 10363 3957 10361
      3958 10344

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:27 PM MDT, 44 minutes earlier. Its key messages:

  • Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat.
  • Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe across the eastern plains.
  • Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday.
Area forecast discussion, May 29, 6:27 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
627 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Scattered thunderstorms this afternoon and evening. A few severe
  storms are likely with large hail and strong winds in areas east
  of I-25 the main threat.

- Scattered afternoon showers and thunderstorms Thursday-Friday. A
  few could be severe across the eastern plains.

- Warmer and drier beginning Saturday. Hottest temperatures so far
  this year likely Sunday into Monday.

&&

.SHORT TERM /Through Thursday/...
Issued at 239 PM MDT Wed May 29 2024

Ongoing scattered storms and showers should continue through this
evening. Weaker shear, instability, and lower dew points should keep
showers non-severe. Areas across the eastern plains to right of the
dryline align with SPC slight risk through this evening. Far east,
MLCAPE increases near 800-1000 J/kg and lapse rates between 7-
8C/km. There still a lack of favorable shear for thunderstorm
development but the threat of hail is high. Up to 2 inch hail
could occur from these severe storms along the eastern plains.
With cyclone development near DIA and robust outflow boundaries,
the threat of landspouts will occur through this evening mainly
for Morgan, Washington, Logan, eastern Adams, and eastern Arapahoe
counties.

Thursday, a cold front will arrive which will lead to lower
temperatures in the afternoon. Although conditions should become
stable after the front, daytime heating may lead to scattered storms
and showers along the Palmer Divide and adjacent plains. There is
low confidence in a severe threat of tornadoes but wind gusts up
to 60 mph and up to 1 inch hail will likely become the main
threat.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 239 PM MDT Wed May 29 2024

Scattered thunderstorms are expected to continue into the evening
Thursday, mainly along and south of I-70. However, the NAM has
joined the GFS in showing isolated/scattered storms are able to
break the cap across northeast Colorado. Some of these storms are
expected to be strong to severe with ML CAPE to around 1000 J/kg.

For Friday, westerly flow aloft will increase as a trough passes
north of Colorado. Meanwhile at the surface, easterly winds will
transport moisture westward with dew points in the upper 40s to
lower 50s as far west as I-25. With dew points this high, ML CAPE
reaches 1000-1500 J/kg. Seems to be a good setup for strong to
severe storms due to good shear, moisture, and instability. One
limiting factor to severe storms will be low clouds Friday morning
and how long they persist. They could limit warming and result in
a capped airmass.

Southwest flow aloft will bring warmer and drier conditions to
much of the area Saturday. A dry line sets up over the eastern
plains Saturday. To the west of it, weak isolated high based
showers and storms are expected. To the east of the dry line,
strong to severe thunderstorms will again be possible.

For Sunday through Wednesday, models continue to advertise a
warmer and drier period even though upper level details are
somewhat uncertain. For Sunday, a lee side surface trough is
expected to develop under a westerly flow aloft. This will bring
gusty westerly downslope winds. Temperatures heat up along the
Front Range with the first 90 degree day possible. The eastern
plains may end up east of the lee side trough. Areas east of the
trough will see a chance for afternoon/evening thunderstorms.
Monday and Tuesday will remain mild and dry. Downslope flow
weakens, which should result in slightly cooler temperatures,
though highs are still expected to reach the mid to upper 80s over
northeast Colorado. Surprisingly good agreement among the models
for Wednesday. They show an upper level trough passing well north
of cold. A cold front associated with this system dives south
across Colorado Tuesday night bringing cooler and continued dry
air for Wednesday.

&&

.AVIATION /00Z TAFS through 00Z Friday/...
Issued at 627 PM MDT Wed May 29 2024

The main batch of the remaining showers moves of to the east of
the terminals in the next hour. There is lower confidence on what
the winds will transition to behind the showers (SW vs SE) at
DEN/APA. By mid-evening, winds should begin to settle more
southerly at the terminals. The main feature overnight-early
Thursday morning will be a weak front that moves southward. The
bulk of the front looks to come through in the 11-14z timeframe,
but there may be a weak intial "push" of light north winds 08-11z.
Winds turn easterly in the afternoon with a chance for scattered
thunderstorms after 19z, mainly for DEN/APA. Variable gusts up to
35 kts will likely accompany any passing or nearby storms. Most
activity should push out early evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...AD
LONG TERM...Meier
AVIATION...Mensch
Hazardous weather outlook, May 29, 10:25 AM MDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1025 AM MDT Wed May 29 2024

COZ030>051-301630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1025 AM MDT Wed May 29 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms and showers will develop in the foothills
extending to the plains by this evening. Severe thunderstorms are
possible mainly along the far eastern plains which could produce
large hail up to golf ball size, and wind gusts up to 60 mph.
Heavy rain and an isolated tornado are also possible. The main
threat of severe weather will be in areas east of Fort Morgan and
Limon between 3 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms are expected each day through
Saturday. The storms will be most numerous across the eastern
plains. Some storms these could be strong to severe as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

In the hours before

Special weather statement, May 29, 1:51 PM MDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Wed May 29 2024

COZ044-045-292030-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
151 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMs WILL IMPACT EASTERN ARAPAHOE...SOUTHWESTERN
MORGAN AND EASTERN ADAMS COUNTIES THROUGH 230 PM MDT...

At 146 PM MDT, trained weather spotters reported a strong
thunderstorm capable of producing a landspout tornado over eastern
Adams, southern Morgan and western Washington Counties.  The area of
storm was drifting eastward at 10 mph.

HAZARD...Landspouts.

SOURCE...Trained weather spotters.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Fort Morgan, Bennett, Wiggins, Log Lane Village, Deer Trail, Hoyt,
Shamrock, Leader, Twelve-Mile Corner, Strasburg, Adena School, Byers,
and Adena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4030 10365 3959 10390 3959 10446 4000 10424
      4000 10415 4017 10415 4032 10407
TIME...MOT...LOC 1946Z 225DEG 8KT 3961 10426

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RJK
Special weather statement, May 29, 4:49 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Denver CO
449 PM MDT Wed May 29 2024

COZ044>046-048>051-292330-
Phillips County CO-Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Morgan County CO-Sedgwick County CO-
Central and East Adams and Arapahoe Counties CO-Logan County CO-
449 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ELBERT...EASTERN
ARAPAHOE...SOUTHEASTERN MORGAN...WASHINGTON...SOUTHEASTERN LOGAN...
WESTERN PHILLIPS...EASTERN ADAMS...SOUTH CENTRAL SEDGWICK AND
NORTHEASTERN LINCOLN COUNTIES THROUGH 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Fleming to 10 miles east
of Agate, or along a line extending from 16 miles east of Sterling to
12 miles north of Limon. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Haxtun, Otis, Fleming, Paoli, Gary, Thurman, Arickaree School,
Anton, St Petersburg, Shamrock, Elba, Platner, Agate, Highland
Center, Burdett, Woodlin School, Cottonwood Valley, Lindon, and
Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 4083 10225 4044 10249 4044 10278 3994 10280
      3957 10303 3957 10316 3935 10316 3942 10406
      4011 10370 4064 10307
TIME...MOT...LOC 2248Z 254DEG 25KT 4062 10289 3944 10376

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RJK
Local storm report, May 29, 6:22 PM MDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
622 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             6 WSW Thurman           39.55N 103.33W
05/29/2024  E1.75 Inch       Lincoln            CO   Trained Spotter

            Hail lasted for 20 minutes total. Largest
            hail was estimated to be about golf ball
            sized hail.

0541 PM     Hail             1 N Haxtun              40.66N 102.63W
05/29/2024  M0.50 Inch       Phillips           CO   Public

            A few rounds of pea size to half inch
            diameter hail.

0540 PM     Hail             11 NE Limon             39.42N 103.62W
05/29/2024  E0.50 Inch       Lincoln            CO   Public

            Report from mPING: Half-inch (0.50 in.).

0509 PM     Hail             6 S Akron               40.08N 103.21W
05/29/2024  M0.88 Inch       Washington         CO   Broadcast Media

            Lots of hail, but the largest hail was about
            nickel size.

0420 PM     Non-Tstm Wnd Gst 2 ESE Sterling          40.62N 103.17W
05/29/2024  M69 MPH          Logan              CO   Mesonet

            Mesonet station CO035 I-76 Sterling.
            Associated with outflow winds from a decayed
            thunderstorm.

0415 PM     Non-Tstm Wnd Gst 3 WSW Sterling          40.62N 103.27W
05/29/2024  M59 MPH          Logan              CO   AWOS

            AWOS station KSTK Sterling. Associated with
            outflow from a decayed thunderstorm.

0318 PM     Hail             2 W Log Lane Village    40.27N 103.86W
05/29/2024  E0.88 Inch       Morgan             CO   Broadcast Media

            Time estimated.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:27 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln, Washington48 min
May 29, 7:02 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln, Washington28 min
May 29, 8:13 PM MDTSpecial Weather StatementBOULincoln47 min
May 30, 2:46 PM MDTSpecial Weather StatementBOUDouglas44 min
May 30, 5:19 PM MDTSpecial Weather StatementBOULincoln26 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.